Hail, Harding
- When
- August 3, 5:15 PM MST
- Where
- Harding County, 9.26 mi NE of Ralph
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.890, -102.960
Hail and wind gusts to 50 mph destroyed much of the wheat crop.
A supercell thunderstorm moved southeast from North Dakota across northeastern Harding County. The storm produced large hail and strong wind gusts north of Ralph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved southeast from North Dakota across northeastern Harding County. The storm produced large hail and strong wind gusts north of Ralph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:45 PM MST, 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 545 PM MDT Sat Aug 3 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 218 PM MDT Sat Aug 3 2019 20Z upper level analysis has persistent ridge over the Four Corners region with the Northern Plains on the periphery. Skies are mostly sunny with a few isolated storms beginning to fire off the Black Hills. At the surface, high pressure is located over Minnesota with a weak trof across eastern Montana and Wyoming. Temperatures across the forecast area at 2pm are in the 80s with winds out of the east to southeast. Weak surface boundary across southeastern Montana and northeast Wyoming will slowly shift east this afternoon and evening. Thunderstorms will be possible through early evening, mainly near and just ahead of the surface trof. Activity should remain fairly isolated with better upper level support tracking north of the forecast area. Decent instability along with more favorable shear could raise potential for a few supercells. Above average precipitable water values and modest forecast speeds will lead to potential heavy rainfall with any stronger storms. Activity will taper off by late evening, but another weak disturbance could bring some showers and isolated thunder late tonight into Sunday morning from northeast WY to portions of western SD. Cold front to the northwest of the region will finally approach the area on Sunday as upper trof moves across southwest Canada. Ahead of the front, highs will be in the 80s and lower 90s across the area. The frontal passage later Sunday into Sunday night should bring a more widespread chance for storms. Sufficient instability and shear along and ahead of the front will likely allow for strong to severe storms to develop, with locally heavy rainfall as well. Near daily chances for storms can be expected through Rally week, especially during the afternoon and evening hours. Some days will be more active than others, but strong to severe storms certainly look possible on most days. The better chances through the first half of the week look to be from northeast WY to southwest SD as ridge flattens some across the Rockies and shifts a bit further to the west. Highs through the week will mostly be in the low to mid 80s across the Plains, with mid 70s to around 80 over the Black Hills. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 543 PM MDT Sat Aug 3 2019 Isolated/scattered TSRA will continue across the Black Hills and portions of nern WY/nwrn SD through mid evening, before weakening. Additional rounds of SHRA/TSRA are expected late tonight through Sunday. Localized MVFR conditions will be possible in heavier SHRA/TSRA, and hail/strong winds may occur with stronger storms. Elsewhere, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 1053 AM MDT Sat Aug 3 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1053 AM MDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance for thunderstorms this afternoon and evening. A few storms may be severe, with large hail and damaging winds possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-041300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
530 PM MDT Sat Aug 3 2019
SDZ027-029-041-040015-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
530 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND
NORTHWESTERN FALL RIVER COUNTIES UNTIL 615 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Edgemont, moving northeast at 20 mph.
Pea to half inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Edgemont.
LAT...LON 4323 10406 4340 10405 4354 10389 4333 10362
4318 10399
TIME...MOT...LOC 2330Z 230DEG 18KT 4329 10400
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 SE COLONY 44.85N 104.12W
08/03/2019 E1.25 INCH CROOK WY TRAINED SPOTTER
VERY HEAVY RAIN.
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 538 PM MDT Sat Aug 3 2019 WYZ057-058-040015- Weston WY-Wyoming Black Hills WY- 538 PM MDT Sat Aug 3 2019 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY... At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Upton, or 22 miles northwest of Newcastle, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Osage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4403 10470 4412 10460 4402 10433 4388 10449 TIME...MOT...LOC 2338Z 304DEG 19KT 4404 10458 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL UPTON 44.10N 104.63W
08/03/2019 E1.00 INCH WESTON WY LAW ENFORCEMENT
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
607 PM MDT Sat Aug 3 2019
SDZ012-040030-
Butte SD-
607 PM MDT Sat Aug 3 2019
...SPECIAL WEATHER STATEMENT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving southeast at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Belle Fourche.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4467 10372 4459 10387 4459 10390 4465 10403
4475 10393
TIME...MOT...LOC 0007Z 305DEG 19KT 4468 10391
JCSpecial Weather Statement National Weather Service Rapid City SD 609 PM MDT Sat Aug 3 2019 WYZ058-040045- Weston WY- 609 PM MDT Sat Aug 3 2019 ...STRONG THUNDERSTORM OVER CENTRAL WESTON COUNTY... At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Osage, or 17 miles west of Newcastle, moving southeast at 20 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of central Weston County, south of Osage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4393 10464 4400 10454 4391 10433 4379 10447 TIME...MOT...LOC 0008Z 300DEG 16KT 4393 10454 JC
The Bismarck radar (KBIS), 195 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail and wind gusts to 50 mph destroyed much of the wheat crop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844742, 844743.